Feel fobbed off by endo

Hi I am new, am I likely being fobbed off by my endo? He says he doesn't want me to talk about symptoms despite being undermedicated and would only want me to talk about them when TSH is back in range - weight loss, dry skin, eyelash loss, eyebrow loss, difficulty swallowing, goitre, blurred vision, dizzy spells, constipation, joint aches and pains, clumsiness, hair loss, pins and needles, heavy periods, flaky nails, tremor, sweats. Diagnosed 2012 and taking 100mcg levo. Thank you

TSH 6.3 (0.2 - 4.2)

FREE T4 12.9 (12 - 22)

FREE T3 2.2 (3.1 - 6.8)

17 Replies

oldestnewest
  • Well, in a way the Endo is right that until your Tsh is 1.0 or a little lower, you are bound to fell unwell. You will not know what is causing your symptoms until you are properly medicated. Although it would also be worth checking vitamin levels which your GP can do as you will not feel well on Levothyroxine until your vitamin levels are mid range and B12 best high in range.

  • Thanks it's just that I said to him I have never felt well on levo and he said "yeah some people never do" and I said my conversion is poor and he said "what's that got to do with it?"

  • Has your dose been increased because you are very undermedicated.

  • Thanks no it hasn't, I was hoping it would have been

  • Ditch that dr then, your results clearly show you need an increase, your T3 which is the important one is below range so no wonder you feel bad.

  • Thanks for the laugh! lol Ah, these endos!

    Have you always been on 100 mcg? Or did you have it reduced from a higher dose? Because, actually, your Frees are so low, it's not really possible to tell how well you're converting. You just don't have enough T4 to convert.

    It was reasonable of him to ask if you take your levo every day, but not acceptable to call you a liar. He should then have gone on to ask you how you take it - do you take it on an empty stomach, one hour away from food, etc. If you're taking it correctly, then the next step would be to investigate your stomach acid levels. But, I don't suppose he knows anything about any of that. Sigh.

  • Well, the whole point of taking levothroxine is to become symptom free. I notice lower down that the Endo did not increase your dose so he's wrong because he's not treating you correctly. YOu need your dose increasing and then retest bloods in 6 weeks and another increase until you reach a TSH of around 1.0 or a little lower.

    I don't agree with the Endo's comment that some people never feel well. I think we can all feel well when all our deficiencies are addressed and the levothyroxine we take is a good and consistent quality. Some people may have other diagnosed conditions that may make them feel unwell of course.

    Sometimes it can be difficult to keep things stable as a result of fluctuating hormone but the point is that if we understand what is happening then we can learn to manage it. Your Endo clearly doesn't understand thyroid disease because he hasn't increased your dose of levothyroxine so there's not much hope of him explaining anything.

  • He also asked me if I had been taking my meds and said I have been and he said "I don't believe you because your TSH is so high"

  • Are you allowed to smack endos in the gob? Because that's what I would have felt like doing if he'd said that to me. He's calling you a liar!

    Of course, the endo can't be doing anything wrong, they know everything, and the patient is obviously non-compliant and lying to him.

    Utter jerk. Even a smack in the gob would be too good for him.

  • Yes, unfortunately I've had that accusation thrown at me too, as if we are stupid and irresponsible. Turned out the levothyroxine was faulty and was subsequently withdrawn. Did he consider that? I would put my weight behind SeasideSusie's punch. In fact I might make an online test and a big sign that says I TAKE MY MEDS, now pass my thyroid hormone exam before you treat me!!

    Half the Endo's think we are desperate dieters and the other half think we are lazy slobs but it doesn't occur to them that we are professional, working, busy, responsible women making half the world tick around. I'm sure they wouldn't make accusations like that to working men!!!

  • Well one told this retired man my symptoms must be something else!

  • Well, you won't know whether your symptoms are something else or not until you've got your thyroid meds right. Your symptoms could be vitamin deficiencies which are common with thyroid deficiency. Dizzy spells could be low ferritin and joint aches could be low vitamin D for example. Get your doc to test vitamin levels and get a dose increase for thyroid meds.

  • I was really referring to your last sentence .

    You are right though but I objected to the fact that he had no suggestions as to what might be he cause.

  • Ok, sigh, so retired men get treated the same way then!!

    He probably has absolutely no idea what your symptoms could be because the Endo's don't seem to know that vitamin deficiency often co-exists with thyroid disease or that gut dysfunction often accompanies it.

  • Thanks endo can't be completely right because he hasn't increased my dose

  • Your GP can increase your dose, assuming he or she is more knowledgeable than your Endo.

  • How long have you been taking 100mcg. Have you had dose reduced or were you previously on T3 as well, but now stopped?

    You are significantly under medicated and need dose increase. 25mcg and retest in 6-8 weeks

    Do you also have high thyroid antibodies? You need to know. Did GP or Endo ever test these? If not ask that they are tested.

    If your antibodies are high this is Hashimoto's, (also known as autoimmune thyroid disease). About 90% of hypothyroidism in UK is due to Hashimoto's.

    Hashimoto's very often affects the gut, leading to low stomach acid, low vitamin levels and leaky gut.

    Low vitamins are common when hypo, the ones that affect thyroid are vitamin D, folate, ferritin and B12. When they are too low they stop Thyroid hormones working.

    Have these been tested recently, if not ask GP to test ASAP

    According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

    But don't be surprised that GP or endo never mention gut, gluten or low vitamins. Hashimoto's is very poorly understood

    Changing to a strictly gluten free diet may help reduce symptoms.

    thyroidpharmacist.com/artic...

    thyroidpharmacist.com/artic...

    amymyersmd.com/2017/02/3-im...

    chriskresser.com/the-gluten...

    scdlifestyle.com/2014/08/th...

    Low stomach acid can be an issue

    Lots of posts on here about how to improve with Apple cider vinegar or Betaine HCL

    thyroidpharmacist.com/artic...

    Other things to help heal gut lining

    Bone broth

    thyroidpharmacist.com/artic...

    If you can't get full thyroid and vitamin testing from GP

    thyroiduk.org.uk/tuk/testin...

    Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers. DIY finger prick test or option to pay extra for private blood draw or

    All thyroid tests should be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, delay and take straight after. This gives highest TSH and most consistent results

    You need a new endo.

    Email Louise at a Thyroid UK for list of recommended thyroid specialists louise.roberts@thyroiduk.org.uk

You may also like...